Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dig Dis Sci. 2005 Oct;50(10):1785-90.

Acute liver failure due to amoxicillin and amoxicillin/clavulanate.

Author information

  • 1Department of Internal Medicine, University of Michigan Medical Center, Ann Arbor, Michigan 48109-0362, USA. rfontana@umich.edu

Abstract

The aim of our study is to report upon the presentation of two patients with life-threatening acute liver failure (ALF) due to amoxicillin and amoxicillin/clavulanate. A 59-year-old, Caucasian male presented with ALF 34 days after receiving amoxicillin/clavulanate. Despite aggressive supportive care, he died on hospital day 10. A 42-year-old, Caucasian female presented with ALF 21 days after receiving amoxicillin. She underwent successful liver transplantation on hospital day 19. In both cases, all competing causes of ALF had been excluded, liver pathology was consistent with drug-induced hepatitis, and cases were deemed "definite/highly probable" using causality assessment. Amongst 14 prior ALF/death cases due to amoxicillin/clavulanate, the mean age (62 years), male predominance (57%), and mean delay from drug cessation to presentation (17 days) is similar to what has been reported in patients with self-limited cholestatic hepatitis. Acute liver failure is a rare manifestation of amoxicillin and amoxicillin/clavulanate hepatotoxicity with no obvious clinical features at presentation portending a poor prognosis. Early transfer of patients with severe drug-induced hepatotoxicity (i.e., encephalopathy or coagulopathy) to a transplant center is recommended due to their poor likelihood of recovery.

PMID:
16187174
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk